Texas, 2023High Wind in Texas, October 29 to 30, 2023
October 29 to 30, 2023 · NWS MAF · 1 event in 1 county or zone
A longwave trough along the Front Range of the Rocky Mountains brought westerly high winds to the Guadalupe and Delaware Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A longwave trough along the Front Range of the Rocky Mountains brought westerly high winds to the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 29, 5:28 PM CST, 5 hours 21 minutes earlier.
Area forecast discussion, Oct 29, 5:28 PM CST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT Sun Oct 29 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 231 PM CDT Sun Oct 29 2023
* First Freeze of the Season...Light Wintry Precipitation Possible
The cold front has plowed through the region even earlier than
expected, and is just now reaching Big Bend National Park.
Temperatures have dropped significantly behind the front with gusty
northeast winds exacerbating the cool temperatures. On and off rain
with drizzle and some dense fog existed this morning, and parts of
the NE Permian Basin saw rainfall totals around an inch from
convection in the overnight hours. Temperatures post-front are in
the 30s and 40s, with parts of the northern Permian Basin and SE New
Mexico already below freezing. The Freeze Watch was upgraded to a
Freeze Warning this morning and is in effect through early Monday
afternoon for most of the area. Temperatures will continue to fall
throughout the afternoon, and nearly every location outside of the
Trans Pecos and those along the Rio Grande will fall below freezing.
On-and-off light rain and drizzle will continue for much of today,
with some spots seeing a transition over to a wintry mix and the
high terrain seeing freezing rain/freezing drizzle. While
temperatures will be cold, soil temperatures remain in the 50s given
this is the first freeze of the season, so ice and snowfall
accumulations are unlikely outside of the mountains. Across the
northern Basin and SE New Mexico a glaze of ice is possible,
especially on elevated surfaces (bridges, overpasses). Those in the
Permian Basin may even see a snowflake or two, but no accumulation
is expected. In the mountains where both air and soil temperatures
are colder, up to 1/10th of an inch of ice will be possible today
through Monday morning, causing slick conditions mainly in the Davis
Mountains and Stockton Plateau. The main roadways of concern will be
Hwy 118 between Kent and Alpine, Hwy 90 between Alpine and Marathon,
and Hwy 385 north of Marathon. Freezing fog may develop in these
areas Monday morning, so avoid travel in these areas if you can. If
you must go out, take it very slow avoid using your high beams, and
prepare for possible loss of traction. A Winter Weather Advisory is
in effect for the Davis Mountains, Davis Mountain Foothills, and
Stockton Plateau/southern Pecos County through early Monday
afternoon.
Strong post-frontal winds out of the NE will continue through
tonight, resulting in very cold wind chill temperatures in the teens
and 20s area-wide this evening and Monday morning. Don't take the
wind chill threat lightly and make sure to add on extra layers as
you head out the door tomorrow! Given the ongoing gusty winds, a
High Wind Warning is in effect for the Guadalupe Pass through late
tomorrow morning. Ample cloud cover and high dew points for the
overnight hours will prevent air temperatures from falling too low,
but the mountains could still reach the low to mid 20s with nearly
everywhere else in the upper 20s to mid 30s. Light rain/wintry mix
will be ongoing across the lower Tran Pecos and eastern Permian
Basin, so watch out for slick spots on the roads Monday morning.
Precipitation will tamper off by late Monday morning, and while CAA
will continue, southerly surface winds will return by Monday night
in response to lee troughing to the north. This likely won't benefit
temperatures much as the wind switch will occur after peak heating
and we'll remain under solid cloud cover for most of the day. As
such, highs shouldn't warm much Monday afternoon with nearly every
location in the low 40s and 30s in the mountains. Still, with
temperatures returning above freezing for every location except the
highest peaks of the mountains, any ice on surfaces should melt off
by late Monday afternoon. Heading into Monday night/Tuesday morning,
skies will begin to clear out across the north as upper ridging to
the west returns us to northwesterly flow aloft and drier air moves
in. While this will help dry up any residual moisture on the ground,
better radiational cooling to the north will also result in cooler
temperatures in this area for Tuesday morning compared to Monday
morning. Despite the excitement of wintry precipitation and
extremely cold wind chill values being over, temperatures will
continue to be very cold both Tuesday and Wednesday mornings, so
make sure to dress appropriately.
-Zuber
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 231 PM CDT Sun Oct 29 2023
Temperatures will begin to moderate to near seasonal norms, or a bit
above, as heights rises and northwesterly flow aloft takes hold. At
the surface, the Canadian high will exit stage left and be replaced
by surface lee troughing, with the upshot being winds returning to a
southeasterly direction. The flow does become quasi-zonal toward the
end of the forecast period, which will in turn keep temperatures
warmer with southerly to southeasterly winds in place. Thankfully,
no sig wx in the extended with highs in the 60s in the mountains to
the 80s along the Rio Grande and lows mainly in the 40s and 50s.
-bc
&&
.AVIATION...
(00Z TAFS)
Issued at 622 PM CDT Sun Oct 29 2023
Most of the precip has moved east but will still be dealing with
light rain and fog overnight. Will have MVFR/IFR cigs and vsbys
overnight at all TAF sites. Expect conditions to deteriorate
overnight before improving tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 31 42 27 55 / 30 0 0 0
Carlsbad 31 43 28 54 / 10 10 10 0
Dryden 36 42 33 53 / 70 20 10 0
Fort Stockton 32 40 31 52 / 50 20 0 0
Guadalupe Pass 23 35 29 47 / 10 10 10 0
Hobbs 27 42 26 54 / 10 10 0 0
Marfa 25 36 27 48 / 40 30 0 10
Midland Intl Airport 31 41 30 54 / 20 0 0 0
Odessa 32 42 31 54 / 20 10 0 0
Wink 34 44 29 57 / 20 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Warning until 1 PM CDT /noon MDT/ Monday for Andrews-
Borden-Central Brewster County-Chinati Mountains-Chisos
Basin-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Glasscock-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Reagan-
Scurry-Upton-Van Horn and Highway 54 Corridor-Winkler.
Winter Weather Advisory until 1 PM CDT Monday for Davis
Mountains-Davis Mountains Foothills-Pecos.
High Wind Warning until 11 AM CDT /10 AM MDT/ Monday for
Guadalupe and Delaware Mountains.
NM...Freeze Warning until noon MDT Monday for Central Lea County-Eddy
County Plains-Guadalupe Mountains of Eddy County-Northern
Lea County-Southern Lea County.
&&
SHORT TERM...88
LONG TERM....70
AVIATION...72Hazardous weather outlook, Oct 29, 1:18 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
218 PM CDT Sun Oct 29 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
218 PM CDT Sun Oct 29 2023 /118 PM MDT Sun Oct 29 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A Winter Weather Advisory is in effect tonight for freezing rain and
drizzle for the Davis Mountains, Davis Mountain Foothills, and the
Glass Mountains of Pecos County. Accumulations of up to 1/10th of an
inch of ice is expected through tonight.
Temperatures will fall to the 20s and 30s for the entire region
tonight. A Freeze Warning is in effect tonight for all of the area
except the the lower Trans Pecos and the Rio Grande Valley.
Temperatures as low as 20 possible in the mountains.
Strong northeast winds behind the front will result in high winds at
Guadalupe Pass. A High Wind Warning is in effect tonight for the
Guadalupe and Delaware Mountains. Cold wind chills as low as 2
degrees possible for this spot as well.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Winter Weather Advisory is in effect through early Monday afternoon
for freezing rain and drizzle for the Davis Mountains, Davis Mountain
Foothills, and the Glass Mountains of Pecos County. Accumulations of
up to 1/10th of an inch of ice is expected through Monday morning.
Temperatures will fall to the 20s and 30s for the entire region
Monday morning. A Freeze Warning is in effect for all of the area
except the the lower Trans Pecos and the Rio Grande Valley through
early Monday afternoon. Temperatures as low as 20 possible in the
mountains.
Strong northeast winds behind the front will result in high winds at
Guadalupe Pass. A High Wind Warning is in effect through late Monday
morning for the Guadalupe and Delaware Mountains. Cold wind chills
as low as 2 degrees possible for this spot as well.
A wintry mix will be possible early Monday morning in the northern
Permian Basin and Southeast New Mexico that may result in a glaze of
ice, especially on elevated surfaces.
Cold temperatures mainly in the 20s are expected Tuesday and
Wednesday mornings area-wide with teens in the mountains. Wind chill
temperatures will be even lower with drier air moving in.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- October 29, 10:49 PM CST to October 30, 8:51 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Oklahoma, October 29 to 31, 202343 events
- Wildfire in Utah, October 29, 2023$50,000 · 1 event
- Winter Storm and Winter Weather in Michigan, October 29 to 31, 2023$20,000 · 8 events
- Frost and Freeze in Colorado, October 29 to 30, 20233 events
- Frost and Freeze in Utah, October 29 to 30, 20233 events
- Frost and Freeze in Oregon, October 29, 20231 event
- Winter Weather in Texas, October 29, 20231 event
- Winter Weather in Alaska, October 29, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145121.